Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 188, NWS Austin/San Antonio, TX

November 22, 2004Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 22, 2004, 8:50 AM CST for Guadalupe County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 8:50 AM CST (14:50 UTC)
Expired
Nov 22, 2004, 9:30 AM CST
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 7 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 221451
SVREWX
TXC187-221530-
/X.NEW.KEWX.SV.W.0020.041122T1450Z-041122T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
850 AM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GUADALUPE

* UNTIL 930 AM CST

* AT 842 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND  
  DAMAGING WINDS IN OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES   
  NORTHWEST OF MCQUEENEY...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE GERONIMO...ZORN AND
  KINGSBURY.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS AND 
LARGE HAIL.  TAKE COVER IMMEDIATELY.  SEVERE THUNDERSTORMS CAN 
PRODUCE TORNADOES WITH LITTLE OR NO WARNING


LAT...LON 2961 9827 2956 9807 2959 9775 2983 9789
      2969 9807

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 3:11 AM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Nov 22, 3:11 AM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CST MON NOV 22 2004

.DISCUSSION...
HEAVY RAIN THIS MORNING IN THE INTERFACE BETWEEN THE COLD FRONT NEAR
GGG-ACT-SJT LINE AND LEADING EDGE OF WARMER AIR INLAND ALONG THE
COAST. STORMS ARE FORMING DUE TO LOW LEVEL ISENTROPIC WARMING AND
STRONG LIFT IN ADVANCE OF AN UPPER LOW APPROACHING SLOWLY FROM CA.

FF WATCH CONTINUES FOR HILL COUNTRY AND ALONG-EAST OF IH35 CORRIDOR.
THERE IS PLENTY OF FUEL TO WORK WITH...PWAT VALUES ARE HIGH...1.3
WEST TO 1.7 EAST. SFC RIDGE IN OK WILL ANCHOR COLD FRONT IN PLACE
TODAY...PERHAPS EVEN SHOVE IT A FEW MILES SWD. ISENTROPIC LIFTING
WILL PERSIST...WINDS AT/ABOVE 925MB ARE SLY AND WILL REMAIN SO.
ALSO...DUE TO COLD TEMPS ALOFT TODAY...H5 VALUES -13 WEST...LAPSE
RATES ARE STEEP AND CAPES BY AFTN WILL BE IN 1500 RANGE. MENTIONED
BOTH HEAVY RAIN AND SEVERE THRU THIS EVENING.

EVENT SO FAR BEST HANDLED BY GFS. ETA AGAIN TOO DRY IN SC TX AND
SEVERLY UNDERESTIMATING RAINFALL. POTENTIAL FOR HEAVY RAIN CONTINUES
INTO TUE. SFC LOW WILL FORM BY EARLY TUE IN WRN TX AND BEGIN TO
DRAG A DRY LINE ACROSS SC TX IN THE AFTN. THIS COULD ALSO RESULT IN
SOME SEVERE STORMS AS WELL AS HEAVY RAINFALL.

END OF THIS EVENT APPEARS TO BE TUE EVENING...WITH MUCH COLDER AIR
MOVING INTO SC TX EARLY WED MORNING.  LOWS WILL FALL INTO THE 30S
AND 40S BY THU MORNING. APPEARS AT THIS TIME WE WILL BE GETTING A
BREAK ON THE RAIN...AT LEAST INTO THE HOLIDAY AND WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  62  70  50 /  90  80  70   0
AUSTIN BERGSTROM INTL AIRPORT  69  62  70  48 /  90  80  70   0
DEL RIO INTL AIRPORT           73  60  72  46 /  50  50  30   0
SAN ANTONIO INTL AIRPORT       71  65  70  48 /  90  70  60   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FFA THRU 4 PM THIS AFTN ALONG AND EAST OF MOUNTAIN HOME TO PEARSALL
LINE.

&&

09/04

In the hours before

Local storm report, Nov 22, 2:55 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 AM CST MON NOV 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 AM     FLOOD            AUSTIN                  30.31N 97.75W
11/22/2004                   TRAVIS             TX   BROADCAST MEDIA

            NUMEROUS ROADS CLOSED IN AND AROUND THE CITY OF AUSTIN
            DUE TO WATER OVER THE ROADS.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:22 PM CSTFlash Flood WarningEWXBastrop53 min
Nov 21, 8:38 PM CSTFlash Flood WarningEWXLee, Williamson2 hr
Nov 21, 11:46 PM CSTFlash Flood WarningEWXComal, Hays, Travis, Williamson3 hr
Nov 22, 1:00 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Frio, Kendall, Medina3 hr
Nov 22, 1:58 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Comal, Frio, Hays, Kendall and 3 more4 hr
Nov 22, 2:47 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Guadalupe3 hr
Nov 22, 3:55 AM CSTFlash Flood WarningEWXFayette, Lee2 hr
Nov 22, 5:19 AM CSTFlash Flood WarningEWXGonzales41 min
Nov 22, 6:08 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca, Lee3 hr
Nov 22, 6:13 AM CSTFlash Flood WarningEWXBandera, Medina3 hr
Nov 22, 6:59 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 7:37 AM CSTSevere Thunderstorm WarningEWXBexar, Comal53 min
Nov 22, 8:10 AM CSTFlash Flood WarningEWXHays3 hr
Nov 22, 8:31 AM CSTFlash Flood WarningEWXGuadalupe3 hr
Nov 22, 8:42 AM CSTSevere Thunderstorm WarningEWXComal48 min
Nov 22, 9:08 AM CSTTornado WarningEWXGuadalupe22 min
Nov 22, 9:22 AM CSTFlash Flood WarningEWXBlanco, Burnet, Travis, Williamson4 hr
Nov 22, 9:26 AM CSTSevere Thunderstorm WarningEWXCaldwell, Guadalupe64 min
Nov 22, 9:41 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales3 hr
Nov 22, 9:54 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 10:15 AM CSTFlash Flood WarningEWXLee3 hr
Nov 22, 11:05 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe6 hr
Nov 22, 11:15 AM CSTFlash Flood WarningEWXHays6 hr
Nov 22, 12:40 PM CSTFlash Flood WarningEWXBexar, Comal4 hr
Nov 22, 1:08 PM CSTFlash Flood WarningEWXLee, Travis, Williamson4 hr
Nov 22, 1:14 PM CSTSevere Thunderstorm WarningEWXGonzales61 min
Nov 22, 1:30 PM CSTFlash Flood WarningEWXWilson4 hr
Nov 22, 2:22 PM CSTSevere Thunderstorm WarningEWXWilliamson38 min
Nov 22, 2:57 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 22, 3:35 PM CSTFlash Flood WarningEWXDeWitt, Karnes3 hr
Nov 22, 4:48 PM CSTFlash Flood WarningEWXBexar, Caldwell, Comal, Gonzales, Guadalupe, Hays4 hr
Nov 22, 5:45 PM CSTFlash Flood WarningEWXDeWitt, Karnes, Lavaca3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.